Two years ago, Rajam Mani, 63, was diagnosed with osteoporosis caused by calcium deficiency — a common problem for elderly women. After they were prescribed by her orthopedic doctor, Mani started taking calcium tablets every day.
She continued this regime for two years to help her bones grow stronger. But in January, when her back and abdomen started hurting, she went to the doctor again, only to be told that her calcium tablets caused kidney stones.
“I was shocked when doctors told me that the stones could be the result of my calcium supplements,” said Mani, a tuition teacher.
Doctor said Mani’s is not an uncommon case.
“She hadn’t had stones in the past 10 years. So when she suddenly came to me with a similar complaint, we traced the cause to her regular calcium intake,” said Dr Pradeep Rao, a urologist at Global hospital, Parel.
Mani was hospitalised for five days to get her kidney stones removed. “I underwent hydrotherapy, but doctors say I still have a few more stones in my kidney,” said Mani.
“I didn’t know the tablets could cause such harm.”